Journal of Cutaneous and Aesthetic Surgery

EDITORIAL COMMENTARY
Year
: 2009  |  Volume : 2  |  Issue : 2  |  Page : 102--103

Editorial commentary


Venkataram Mysore 
 Consultant Dermatologist, Venkat Charmalaya, Centre for Advanced Dermatology, Bangalore, Karnataka, India

Correspondence Address:
Venkataram Mysore
Venkat Charmalaya, Centre for Advanced Dermatology, 3437 1st G Cross 7th Main Subbanna Garden, Vijay Nagar, Bangalore - 560 040
India




How to cite this article:
Mysore V. Editorial commentary.J Cutan Aesthet Surg 2009;2:102-103


How to cite this URL:
Mysore V. Editorial commentary. J Cutan Aesthet Surg [serial online] 2009 [cited 2021 Sep 23 ];2:102-103
Available from: https://www.jcasonline.com/text.asp?2009/2/2/102/58534


Full Text

This commentary, on the publication "Tretinoin death" controversy by Dr. Sangolli PM, throws light on this much-debated topic. [1] Since the findings of the VATTC trial were published, there has been much debate over this issue, with authors arguing both for and against the possible role of tretinoin in cancer mortality and its continued use in chemoprophylaxis against cancer. It is ironic that a study that sought to investigate the possible beneficial role of tretinoin in the prevention of cancer should link the drug to cancer mortality. What made it appear implausible and somewhat hard to accept is that the linked drug is a topical agent, which has been in use for decades for the treatment of acne and the prevention of ageing.

However, tretinoin is not the first drug to be linked to cancer mortality. Katz K has pointed out that two previous studies, the alpha tocopherol beta carotene cancer prevention trial and the beta carotene and retinol efficacy trial, linked vitamin A-related compounds to lung cancer. [2] Thus, linking tretinoin to cancer mortality is in keeping with previous evidence about vitamin A or related compounds in this regard, and hence cannot be ignored.

Is the link biologically possible and acceptable? If so, what is the explanation for the link? What action should be taken by dermatologists? No easy answers are forthcoming for these questions. In a cogent analysis, Katz K [2] argued that the possible culprit is not tretinoin itself but its metabolites, which reach the lung via the blood stream and injure the lung tissue. Another explanation they offered was that patients with some types of lung cancer may metabolise tretinoin more rapidly and therefore suffer an increased risk of tretinoin- induced injury to the lung. They also suggested that these facts cannot be ignored and that appropriate action should be taken, such as labeling a warning on the drug brochure and providing such information to patients.

Does this mean that topical tretinoin should not be used? Is such a counseling for a topical drug prescribed for minor ailments like acne feasible and necessary? In a rejoinder to the comments of Katz, Powers et al. [3] presented a differing view, pointing out that the drug has been in safe use for 35 years and has a low level of penetration into the blood stream. They argued therefore that there need not be any change in the prescription practice of tretinoin.

What the controversy has shown is the need to examine new data critically, without any bias. Previous safety profile does not necessarily mean continued safety. There have been previous instances of drugs with an established safety profile being shown to have new risks, thereby altering the risk-benefit assessment. Hormone administration for menopause, once routine, is now known to have an increased risk of cardiovascular disease. Clearly, more needs to be said and more will be said about this topic in the years to come.

References

1Sangolli PM. Controversy: Does topical tretinoin used for chemoprevention cause increased mortality? J Cutan Aesth Surg 2009;2:92-3.
2Katz KA. Topical tretinoin, lung cancer, and lung-related mortality. Arch Dermatol 2008;144:945-6.
3Powers W, Shapiro SS, Heremans A. Tretinoin: An established long term profile. Arch Dermatol 2009;145:1063-4.